Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Horm Res Paediatr. 2013;80(2):129-33. doi: 10.1159/000353773. Epub 2013 Jul 25.

Paradoxical hypoglycaemia associated with diazoxide therapy for hyperinsulinaemic hypoglycaemia.

Author information

  • 1Department of Paediatric Endocrinology, Great Ormond Street Hospital for Children, NHS Trust, London, UK.

Abstract

BACKGROUND/AIMS:

Hyperinsulinaemic hypoglycaemia (HH) is the most common cause of severe and persistent hypoglycaemia in the neonatal period. Diazoxide, a KATP channel activator, is the first line of treatment for patients with HH.

METHODS:

We present 2 cases diagnosed with HH in the neonatal period. Both were started on diazoxide as the first line of treatment and the dose was titrated in order to achieve euglycaemia.

RESULTS:

When the dose of diazoxide was increased to 15 mg/kg/day, we noted that both infants had increased frequency of hypoglycaemic episodes associated with an increase in the intravenous glucose infusion rate required to maintain normoglycaemia. When the diazoxide was stopped, the intravenous glucose infusion rate decreased and the frequency of hypoglycaemic episodes significantly reduced. The period between the increase in the dose of diazoxide and the onset of increased episodes of hypoglycaemia varied from 12 to 48 h.

CONCLUSION:

We report for the first time that diazoxide can cause paradoxical hypoglycaemia when used in moderate to high doses in infants with HH. Our clinical observations support the recent in vitro observations on pancreatic tissue isolated from patients with HH, where diazoxide caused an unanticipated increase in insulin secretion. These observations have important implications for managing patients with HH.

Copyright © 2013 S. Karger AG, Basel.

PMID:
23886961
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for S. Karger AG, Basel, Switzerland
    Loading ...
    Write to the Help Desk